Alert archive / Illinois / Flash Flood Warnings in 2024
Flash Flood Warning 48, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 28, 2024, 6:59 PM CDT for Marion County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2024, 6:59 PM CDT (23:59 UTC)
- Expired
- Jul 28, 2024, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, IL
The radar
The Evansville,IN radar (KVWX), 110 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 12.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 376 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
128
WGUS53 KLSX 282359
FFWLSX
ILC121-290245-
/O.NEW.KLSX.FF.W.0048.240728T2359Z-240729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
659 PM CDT Sun Jul 28 2024
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Southern Marion County in south central Illinois...
* Until 945 PM CDT.
* At 659 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Salem, Helm, Iuka, Kell, Walnut Hill, Cartter and Selmaville.
This includes Interstate 57 in Illinois between exits 109 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3848 8897 3847 8904 3847 8908 3856 8908
3865 8897 3871 8870 3848 8870
FLASH FLOOD...RADAR INDICATED
$$
Pfahler2 follow-up statements
336
WGUS73 KLSX 290112
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
812 PM CDT Sun Jul 28 2024
ILC121-290245-
/O.CON.KLSX.FF.W.0048.000000T0000Z-240729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion IL-
812 PM CDT Sun Jul 28 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS
EVENING FOR SOUTHERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS...
At 812 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Salem, Helm, Iuka, Kell, Walnut Hill, Cartter and Selmaville.
This includes Interstate 57 in Illinois between exits 109 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3848 8897 3847 8904 3847 8908 3856 8908
3865 8897 3871 8870 3848 8870
FLASH FLOOD...RADAR INDICATED
$$
Pfahler627
WGUS73 KLSX 290239
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
939 PM CDT Sun Jul 28 2024
ILC121-290249-
/O.EXP.KLSX.FF.W.0048.000000T0000Z-240729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion IL-
939 PM CDT Sun Jul 28 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT THIS EVENING FOR
SOUTHERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3848 8897 3847 8904 3847 8908 3856 8908
3865 8897 3871 8870 3848 8870
$$
PfahlerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:36 PM CDT, 4 hours 23 minutes earlier. Its key messages:
- Showers and thunderstorms are expected tonight, mainly across parts of northeast Missouri and west-central Illinois after midnight. Wind gusts up to 60 mph are possible with these thunderstorms.
- All remains on track for dangerous heat/humidity this work week. The worst conditions areawide are forecast to be Tuesday- Wednesday where peak heat index values of 105-110F are forecast.
Area forecast discussion, Jul 28, 2:36 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
236 PM CDT Sun Jul 28 2024
.KEY MESSAGES...
- Showers and thunderstorms are expected tonight, mainly across
parts of northeast Missouri and west-central Illinois after
midnight. Wind gusts up to 60 mph are possible with these
thunderstorms.
- All remains on track for dangerous heat/humidity this work week.
The worst conditions areawide are forecast to be Tuesday-
Wednesday where peak heat index values of 105-110F are forecast.
&&
.SHORT TERM... (Through Late Monday Night)
Issued at 234 PM CDT Sun Jul 28 2024
An area of vorticity embedded with the closed mid/upper level low is
helping initiate scattered showers and thunderstorms early this
afternoon, mainly across eastern Missouri. This vorticity maxima
is forecast to move eastward across the Mississippi River shortly
and into the lower Ohio Valley by late this evening. Thunderstorm
chances are confined mainly along/east of this feature, so best
chances (40-60%) exit parts of southwest and south-central
Illinois by 0200-0300 UTC.
Attention will then turn further to the northwest. Convective
initiation is expected across the mid-Missouri Valley by early this
evening downstream of a midlevel shortwave trough. Coverage should
increase as moisture advection amplifies on the nose of a 40+ knot
low-level jet. The best chances (50-70%) of showers and
thunderstorms look to be in parts of northeast Missouri and west-
central Illinois after midnight when an MCS moves in from the
northwest. Wind gusts up to 60 mph are possible with the line of
storms along with some beneficial rainfall.
The MCS is expected to exit parts of south-central Illinois by mid
morning on Monday. A period of dry weather is forecast behind it,
with rising mid/upper level heights. A strengthening cap is also
expected to build in from the west characterized by a midlevel
subsidence inversion. The only chances of showers and thunderstorms
Monday afternoon are in far eastern sections of the forecast area
(parts of south-central Illinois) where capping is weaker.
Convective development is still unlikely in this section of the
area, but there is the chance (20-30%) for initiation along a
remnant outflow boundary. While highly conditional, if any
thunderstorms do develop, the atmosphere would be very supportive of
severe thunderstorms given 30+ knots of deep-layer shear and MLCAPE
values of 2000-3000 J/kg. Given the conditional nature, we are not
messaging this threat but we will be monitoring this potential over
the next 12-18+ hours.
The big story on Monday will be the beginning of dangerous
heat/humidity across parts of the area. There is high confidence in
peak heat index values of 105F+ Monday afternoon along/west of the
Mississippi River, and no changes to the heat advisory/excessive
heat warning were needed with this forecast package.
Gosselin
&&
.LONG TERM... (Tuesday through Next Sunday)
Issued at 234 PM CDT Sun Jul 28 2024
(Tuesday - Next Sunday)
Expansion of the dangerous heat and humidity is on track for Tuesday
across the remainder of the area. This hot/humid weather is expected
to continue at least through Thursday. The mid/upper level pattern
by the end of the week becomes a bit more amplified, with the
ridge shifting more toward the desert southwest. This should
allow for a surface cold frontal passage by the end of the week.
However, the timing of this cold front is uncertain. In addition,
the strength of the front is not likely to be too strong, but more
in line of getting heat/humidity values more toward typical
conditions for summer.
Gosselin
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1226 PM CDT Sun Jul 28 2024
Scattered showers and thunderstorms are expected this afternoon,
mainly in eastern Missouri. These storms should then move into
Illinois by early evening before departing the area. A brief lull
is expected this evening before storms in Iowa move into northeast
Missouri and west-central Illinois. These storms may be on the
stronger side and could impact KUIN. IFR visibilities along with
gusty winds both would be possible. The threat for thunderstorms
should cease by late Monday morning.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 1 PM Monday to 7 PM CDT Thursday for Audrain
MO-Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Saint Francois MO-Sainte Genevieve
MO-Shelby MO-Warren MO-Washington MO.
Excessive Heat Warning from 1 PM Monday to 7 PM CDT Thursday for
Jefferson MO-Saint Charles MO-Saint Louis City MO-Saint
Louis MO.
IL...Heat Advisory from 1 PM Tuesday to 7 PM CDT Thursday for Adams
IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene
IL-Jersey IL-Macoupin IL-Marion IL-Montgomery IL-Pike IL-
Randolph IL-Washington IL.
Excessive Heat Warning from 1 PM Tuesday to 7 PM CDT Thursday
for Madison IL-Monroe IL-Saint Clair IL.
&&
WFO LSXHazardous weather outlook, Jul 28, 2:37 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 237 PM CDT Sun Jul 28 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 237 PM CDT Sun Jul 28 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a slight risk for strong to severe storms late tonight with the main threat being damaging winds in parts of northeast Missouri. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerous heat and humidity is expected across the area this week, Monday through Thursday with heat index values in the 100 to 110 degree range. Excessive heat warning and heat advisory in effect through this period. There are additional chances of thunderstorms across portions of the area Monday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail or wind damage to the National Weather Service. Gosselin
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:27 AM CDT | Excessive Heat Warning | LSX | Madison, Monroe, Randolph, Saint Clair, Washington | 5 days |
| Jul 28, 3:27 AM CDT | Heat Advisory | LSX | Adams, Bond, Brown, Calhoun, Clinton, Fayette and 8 more | 5 days |
| Jul 28, 5:26 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 25 min |
| Jul 28, 5:52 PM CDT | Areal Flood Advisory | LSX | Madison | 3 hr |
| Jul 28, 6:07 PM CDT | Areal Flood Advisory | LSX | Marion | 52 min |
Nearby
Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.